Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 97, NWS Dodge City, KS

June 12, 2005Grant County, Haskell County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 12, 2005, 7:56 PM CDT for Grant County, Haskell County, Kansas. It was in force for 64 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2005, 7:56 PM CDT (00:56 UTC)
Expired
Jun 12, 2005, 9:00 PM CDT
In force
64 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Grant County, KS, Haskell County, KS

The radar

The Dodge City radar (KDDC), 106 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 8:13 PM CDTHAIL 18 Sw Ulysses, KS
Jun 12, 8:16 PM CDTHAIL 2.7511 Wnw Sublette, KS
Jun 12, 8:18 PM CDTHAIL 16 Nnw Satanta, KS
Jun 12, 8:20 PM CDTHAIL 1.758 Ssw Ulysses, KS
Jun 12, 8:50 PM CDTHAIL 1.755 Se Sublette, KS
Jun 12, 8:52 PM CDTHAIL 2.5Tice, KS
Jun 12, 9:00 PM CDTHAIL 1.752 W Copeland, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2005-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2005-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 273 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-319 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
273 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 130056
SVRDDC
KSC067-081-130200-
/O.NEW.KDDC.SV.W.0097.050613T0056Z-050613T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
756 PM CDT SUN JUN 12 2005

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN SOUTHWEST KANSAS.
  HASKELL COUNTY IN SOUTHWEST KANSAS.

* UNTIL 900 PM CDT

* AT 751 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR HICKOK...MOVING EAST
  AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF GRANT COUNTY...
  RURAL AREAS OF HASKELL COUNTY...
  HICKOK...
  RYUS...
  SATANTA...
  SUBLETTE...
  TICE...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 3772 10151 3740 10151 3741 10067 3773 10065
      3772 10108

$$

18
3 follow-up statements
000 
WWUS53 KDDC 130121
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
818 PM CDT SUN JUN 12 2005

KSC067-081-130200-
/O.CON.KDDC.SV.W.0097.000000T0000Z-050613T0200Z/
HASKELL KS-GRANT KS-
818 PM CDT SUN JUN 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR HASKELL AND GRANT
COUNTIES UNTIL 900 PM CDT...

AT 817 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING 
HAIL UP TO BASEBALL SIZE.  THIS STORM WAS LOCATED 11 MILES WEST 
NORTHWEST OF SUBLETTE...MOVING EAST AT 30 MPH. ANOTHER SEVERE 
THUNDERSTORM CAPABLE OF PRODUCING GOLFBALL SIZE HAIL WAS LOCATED 7 
SOUTHWEST OF ULYSSES...MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF GRANT COUNTY...
  RURAL AREAS OF HASKELL COUNTY...
  RYUS...
  SUBLETTE...
  TICE...

AT 816 PM LAW ENFORCEMENT OFFICIALS REPORTED BASEBALL SIZE HAIL 11 
MILES WEST NORTHWEST OF SUBLETTE.

HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

LAT...LON 3772 10151 3740 10151 3741 10067 3773 10065
      3772 10108

$$

&

18
000 
WWUS53 KDDC 130140
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
836 PM CDT SUN JUN 12 2005

KSC067-081-130200-
/O.CON.KDDC.SV.W.0097.000000T0000Z-050613T0200Z/
HASKELL KS-GRANT KS-
836 PM CDT SUN JUN 12 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR HASKELL AND GRANT
COUNTIES UNTIL 900 PM CDT...

AT 834 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING 
HAIL UP TO BASE BALL SIZE.  THIS STORM WAS LOCATED NEAR SUBLETTE...  
MOVING EAST AT 30 MPH. ANOTHER SEVERE THUNDERSTORM CAPABLE OF 
PRODUCING GOLFBALL SIZE HAIL WAS LOCATED 10 MILES SOUTHEAST OF 
ULYSSES...MOVING EAST SOUTHEAST AT 25 MPH.


* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF GRANT COUNTY...
  RURAL AREAS OF HASKELL COUNTY...
  SUBLETTE...
  TICE...

AT 820 PM LAW ENFORCEMENT OFFICIALS REPORTED GOLF BALL SIZE HAIL 8 
MILES SOUTH SOUTHWEST OF SUBLETTE.

HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 3772 10151 3740 10151 3741 10067 3773 10065
      3772 10108

$$

&

18
000 
WWUS53 KDDC 130200
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
900 PM CDT SUN JUN 12 2005

KSC067-081-130210-
/O.EXP.KDDC.SV.W.0097.000000T0000Z-050613T0200Z/
HASKELL KS-GRANT KS-
900 PM CDT SUN JUN 12 2005

...THE SEVERE THUNDERSTORM WARNING FOR GRANT AND NORTHERN HASKELL COUNTIES
HAVE BEEN ALLOWED TO EXPIRE AT 900 PM CDT...

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN HASKELL 
COUNTY UNTIL 915 PM CDT...

AT 856 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

LAT...LON 3772 10151 3740 10151 3741 10067 3773 10065
      3772 10108

$$

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:37 PM CDT, 5 hours 19 minutes earlier.

Area forecast discussion, Jun 12, 2:37 PM CDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
237 PM CDT SUN JUN 12 2005

.DISCUSSION...

DAYS 1-2...

NEGATIVE TILT UPPER TROUGH IS LIFTING EAST NORTHEAST THROUGH CENTRAL
AND EASTERN COLORADO ATTM. STORMS THAT DEVELOPED IN THE WARM
ADVECTION REGIME AHEAD OF THE WAVE EARLY THIS MORNING CONTINUE TO THE
SOUTH AND EAST ACROSS THE EASTERN TX PANHANDLE AND NORTHWEST OK AND
HAVE BEEN SLOW TO EXIT. STRATIFORM PRECIP TO THE NORTH OF THE
COMPLEX ACROSS SW KS HAS COOLED/STABILIZED MUCH OF THE AREA. THE
MAIN EXCEPTION WILL BE THE FAR WEST AS CLOUDS EITHER HAVE CLEARED OR
ARE BEGINNING TO CLEAR. A SURFACE LOW CURRENTLY SITS OVER SE
COLORADO WITH AN OUTFLOW BOUNDARY TRAILING SOUTHEAST FROM THERE
INTO THE NORTHERN TX PANHANDLE. A PACIFIC FRONT TRAILS BACK TO THE
SOUTHWEST ACROSS NORTHEAST NEW MEXICO WITH A DRYLINE EXTENDING FROM
THE FRONT SOUTH ACROSS WEST TX.

STORMS HAVE BEGUN TO DEVELOP ACROSS EASTERN CO AHEAD OF THE TROUGH
ALONG THE FRONT. THE BEST CHANCE FOR TORNADOES WILL BE OVER SE
COLORADO/FAR SW KS WHERE SURFACE FLOW REMAINS BACKED AND DEWPOINTS
REMAIN HIGH. THIS WILL BE A BRIEF WINDOW AS STRONG LINEAR FORCING
ALONG THE FRONT WILL LIKELY DEVELOP A SQUALL LINE THAT WILL MARCH
EAST/NORTHEAST DURING THE EVENING ACROSS WESTERN KS. THE SEVERITY
OF THESE STORMS IS IN QUESTION AS THE LINE MOVES FARTHER EAST INTO
KS, BUT FORCED ASCENT AHEAD OF THE TROUGH MAY BE ABLE TO USE
WHATEVER CAPE IS AVAILABLE ABOVE THE SURFACE. SO WILL MAINTAIN
SEVERE MENTION IN ZONES WITH THE MAIN THREAT BEING HAIL AND POSSIBLY
AN ISOLATED WIND GUST. AFTER LOOKING AT FFG VALUES, I DONT FEEL WE
ARE IN AS BAD A SHAPE FLOODING WISE AS OUR NEIGHBORS TO THE NORTH
AND EAST. IN ADDITION, THE STRONGEST UPPER DIVERGENCE SHOULD PASS
ACROSS NORTHWEST KS AND THE 20KM RUC CONFIRMS THIS, DEVELOPING THE
HEAVIER PRECIP TO OUR NORTH. SO WILL ONCE AGAIN NOT ISSUE A FLOOD
WATCH. I CANT RULE OUT SOME ISOLATED FLOODING, BUT I DONT THINK
IT WILL BE WIDESPREAD DUE TO THE SPEED OF MOVEMENT. THE GOING
FORECAST LOOKED QUITE REASONABLE AFTER A QUICK GLANCE AT THE 18Z NAM
SO WILL NOT CHANGE.

MONDAY AND TUESDAY LOOK WARM AND DRY FOR A CHANGE AS THE UPPER
TROUGH MOVES EAST AND THE PACIFIC FRONT MOVES THRU THE AREA.
TOMORROWS HIGHS WILL BE A FACTOR OF ELEVATION WITH THE DOWNSLOPE
COMPONENT OF THE WIND EXPECTED WITH COOLER READINGS NW TO WARMEST
READINGS AT P28.

DAYS 3-7...

FORECAST CHALLENGES CONTINUE TO BE HIGH TEMPERATURES, THEN ANY
RAINFALL ON THURSDAY. UPSLOPE OF HIGHER DEWPOINTS INTO WESTERN
KANSAS ON THURSDAY MAY BE ENOUGH TO PRODUCE A FEW THUNDERSTORMS,
HOWEVER ANY WARMING AT 700 MB MAY PRECLUDE THIS CHANCE. FOR NOW WILL
CONTINUE WITH GOING FORECAST WITH A LOW POP TO COVER. AN UPPER LEVEL
RIDGE WILL CONTINUE TO BUILD INTO CENTRAL KANSAS INTO THE WEEKEND
WITH WARMING LAYER TEMPS. FORECAST 850 MB TEMPS STILL COOL ON THE
EAST SIDE OF UPPER RIDGE, SO WILL CONTINUE WITH HIGHS IN THE 80S.
&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  83  53  84 /  70   0   0   0
GCK  57  82  52  83 /  70   0   0   0
EHA  56  82  52  83 /  40   0   0   0
LBL  57  84  53  83 /  60   0   0   0
HYS  58  80  53  83 /  70  10  10   0
P28  63  88  60  84 /  70  20   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

LACY/06
Hazardous weather outlook, Jun 12, 3:53 PM CDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
353 PM CDT SUN JUN 12 2005

KSZ030-031-043>046-061>066-074>081-084>090-131000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
353 PM CDT (253 PM MDT) SUN JUN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE REMAINDER OF THE
DAY ALONG AND EAST OF A MEADE TO HAYS LINE. AN ISOLATED SEVERE STORM
IS POSSIBLE AND WOULD BE CAPABLE OF PRODUCING HAIL TO THE SIZE OF
QUARTERS. THESE STORMS COULD ALSO PRODUCE SOME LOCALLY HEAVY RAIN
AND PONDING ON ROADWAYS. SKIES HAVE CLEARED ACROSS FAR WESTERN
KANSAS WHICH HAS ALLOWED THE ATMOSPHERE TO DESTABILIZE SOME. A LINE
OF STORMS HAS DEVELOPED AS A RESULT AND THIS WILL MOVE EAST FROM
SOUTHEASTERN COLORADO INTO FAR SOUTHWESTERN KANSAS DURING THE
EVENING. THERE IS A SLIGHT RISK THESE STORMS COULD BECOME SEVERE.
LARGE HAIL...WIND GUSTS IN EXCESS OF 60 MPH ARE POSSIBLE ALONG WITH
AN ISOLATED TORNADO. THE GREATEST TORNADO THREAT IS ALONG AND WEST
OF A ROLLA TO SYRACUSE LINE DURING THE LATE AFTERNOON. LOCALLY HEAVY
RAINFALL COULD ALSO OCCUR WITH ANY OF THESE STORMS SO PEOPLE IN
AREAS THAT HAVE RECENTLY RECEIVED LARGE AMOUNTS OF RAIN COULD SEE
SOME MORE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT AND AGAIN ON THURSDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS
SOUTHWEST KANSAS.

LACY

In the hours before

Local storm report, Jun 12, 5:47 PM CDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
547 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             12 S KENDALL            37.77N 101.54W
06/12/2005  1.75 INCH        HAMILTON           KS   PUBLIC

&&

JOHNSON
Local storm report, Jun 12, 6:13 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
613 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0611 PM     HAIL             7 W JOHNSON CITY        37.57N 101.88W
06/12/2005  1.75 INCH        STANTON            KS   LAW ENFORCEMENT

&&

JOHNSON
Local storm report, Jun 12, 6:47 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
647 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             JOHNSON CITY            37.57N 101.75W
06/12/2005  1.75 INCH        STANTON            KS   TRAINED SPOTTER

&&

RBURGERT
Local storm report, Jun 12, 6:59 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
659 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             7 E JOHNSON CITY        37.57N 101.63W
06/12/2005  2.75 INCH        STANTON            KS   LAW ENFORCEMENT

&&

RBURGERT
Local storm report, Jun 12, 7:20 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
720 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             8 W ULYSSES             37.58N 101.50W
06/12/2005  3.00 INCH        GRANT              KS   PUBLIC

            SOME STONES MEASURED 3.5 INCHES IN DIAMETER

0712 PM     HAIL             8 WNW ULYSSES           37.62N 101.49W
06/12/2005  1.75 INCH        GRANT              KS   PUBLIC

&&

JOHNSON
Local storm report, Jun 12, 7:43 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
743 PM CDT SUN JUN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             3 WSW BIG BOW           37.54N 101.61W
06/12/2005  1.75 INCH        STANTON            KS   PUBLIC

&&

JOHNSON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:19 PM CDTSevere Thunderstorm WarningDDCStanton41 min
Jun 12, 8:49 PM CDTSevere Thunderstorm WarningDDCGray, Meade, Seward71 min
Jun 12, 8:57 PM CDTSevere Thunderstorm WarningDDCHaskell24 min
Jun 12, 9:24 PM CDTSevere Thunderstorm WarningDDCFord80 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.